Saturday, April 1, 2006

STEROIDS 101

Today I want to talk about steroids. "Why?", you may be asking. Mainly because they are currently pulsing through my veins right now in high doses and pretty much the focus of my attention!

Let me first start out by saying a disclaimer so I can avoid making the Internet scandal news: I am not a doctor. I can only speak from my own medical experience and in doing so, I hope the information is helpful to you. That being said, let me proceed to impart my personal knowledge of trips down the road of steroids.

To date there appears to be only one effective treatment to combat relapse in Multiple Sclerosis and that is the use of high dose steroids. If you've had a serious relapse yourself, perhaps you've been given an IV drug called Solumedrol. Solumedrol or Methylprednisolone is a high-powered anti-inflammatory steroid that mimics the actions of our body's own natural glucocorticoids. It is the "big gun" used to lessen inflamed lesions and hopefully decrease relapse symptoms. It is NOT comparable to the type of steroids mentioned in the baseball scandal and I very seriously doubt player Barry Bonds has even considered it as an adjunct to breaking records!

Because it is believed flair ups or relapses (choose your own term here) in MS are the result of inflammation somewhere in the nervous system, steroids become the logical choice in shrinking/deflating/combating the problem. IV Solumedrol works quickly and systemically across the blood brain barrier, knocking out inflammation in its path. Most often, it is given in doses of 500mg - 1500mg IV daily for anywhere from 3 - 7 days, depending on the severity of the relapse. My personal experience has varied based on my neurologist's recommendations--I've had a three day round and a six day round in two, separate exacerbation periods. The results have generally been quite fast and effective, usually having a lessening of symptoms within 24-48 hours.

Because Solumedrol IS so potent a drug, it tends to give your body some mixed messages. For instance, it sometimes takes over so well, your body stops producing or has a lessened production of its own glucocorticoids. This is where the lesser, but still effective drug, Prednisone, often comes in to play. Prednisone is a by mouth steroid which has similar effects as Solumedrol but on a less dramatic basis. I have taken oral Prednisone immediately following each series of IV Solumedrol and I've been prescribed just Prednisone in high doses without IV's in the past as well. The fancy pants term your doctor will use is "taper"...they call it a Prednisone taper when this drug is prescribed following IV steroids. Usually prescribed in doses ranging from 40mg - 120mg, my neurologist has me take Prednisone orally for anywhere from 7 - 14 days while gradually decreasing the dose amount. A typical taper for me is Prednisone 60mg for 4 days, then 40mg for 4 days, then 20mg, and so on. This "taper" allows my body to readjust to producing its own chemicals and hopefully avoid a rebound return of flair up symptoms.

Now, on to the good stuff or the dirty, little secrets of steroids your MS friends may neglect to tell you in chat or your neurologist may simply gloss over. STEROIDS HAVE A WIDE AND SWEEPING ARRAY OF SIDE EFFECTS AND AFFECT EVERY PERSON UNIQUELY AND INDIVIDUALLY. Again, I can only speak from my own experience here, but steroids have been both the savior and the curse of relapse treatment for me! As I mentioned earlier, Solumedrol does have a profound effect on my relapse symptoms quite quickly and easily. And when you're having trouble walking, talking, seeing, peeing, or just being, steroids are like candy from heaven. You may beg your neurologist for a piece of this candy. I'm certainly not above begging.

However, what you may not read in the fine print of steroid use are the many side effects that can come hand in hand with your beloved candy. For instance, when I am in a round of steroid treatment, I develop severe insomnia and I'm not just talking about having trouble sleeping. I SAID SEVERE INSOMNIA...once to the point of being awake continuously for over 2 days! Steroids provide me many "interesting other" symptoms, which seem to be dose related. I become rather manicy with energy (please...I'm not bitching here because I'd trade mania over fatigue any day of the week!) and have cognitive deficits, making my attention span about an inch long. Sometimes my thoughts and speech become rapid and pressured and I have great difficulty concentrating on even minor tasks. And when I am on steroids, it is NOT the right time to make any kind of life altering decisions! In fact, I often feel I shouldn't even be around people because I am not in control of my moods, words, or thoughts in my usual anal-retentive ways... I become unfit for human consumption.

And then there are the "other" side effects of severe agitation, severe indigestion, ravenous appetite with weight gain, tremor, and yes, even psychotic features. If I don't take more medications to combat the steroid side effects, I can spiral down a slippery Alice In Wonderland tunnel and find myself talking to Alice herself and any other character that pops into my imagination. Most of the drugs prescribed for my steroid side effects are psychiatric. I am prescribed Risperdal, Zyprexa, and Klonopin in various doses as needed to keep me from stripping my clothes off and running naked down the street. My moods become so incredibly labile and, combined with the agitation and insomnia, these drugs are necessary to keep me "sedate". Fortunately, the psychiatric medications are only needed short term as the dose of Prednisone is slowly decreased and the side effects tend to lessen.

When I am in an MS relapse and treatment, I have developed a Plan of Care with my friends and providers because the treatment period can be nearly as harrowing as the relapse itself. I develop a written medication schedule, a phone list, and let others know I may need them to check on me frequently (just to make certain I am not psychotic naked in the street!) either in person or via phone. My medications, phone numbers, and medication schedule are prominently displayed for easy access because my cognitive deficits often impair my memory greatly and if needed, friends can keep better track of me if they clearly know my plan and have access to it.

If you have MS, but have not had to have any relapse treatment, I encourage you to develop your own "Steroid Plan" in advance of needing treatment and to ask your doctor important questions about your treatment and medications prior to needing them. If nothing else, it could save you a lot of suffering and hassle down the road.

Thus ends today's lecture on "STEROIDS 101".

1 comment:

vronicjj said...

I can't think of a better way for you to use your spare time than this .... others will certainly be able to relate to your thoughts and feelings .... and of course the inevitable "why me" ?  A question asked by thousands of worldwide victims, and these thousands remaining frustrated  that no one can give a clear and rational answer.  Nationality and colour of skin is of no consequence in the ms world, ms is ms.

The most comforting thoughts, I feel, come from the ever increasing circle of friends who understand and sympathise with the traumas and 'fall out' of this demon .... the effect it has also on those surrounding you in everyday life, friends, family, colleagues who often feel totally useless.   There is great support and friendship in the ms world ... this doesn't alter the fact that it's a complete 'bummer' ... it does mean however, that no one is ever alone.

There is a time for everyone to feel anger, frustration and shed tears .... and that's an ok thing to to, no one can be strong everyday .... these are the days to 'reach out' to the said 'increasing circle of friends' .... whether you realise it or not - your 'family' has grown.

Continue with your journal ....... you are an inspiration my friend.

With Love
Ronnie xx